Winter Storm, Sheridan Foothills
- When
- April 5, 4:00 AM MST to April 6, 12:00 PM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- Trained Spotter
Snowfall of 8 to 11 inches was reported along the foothills around Story.
An upslope flow, combined with dynamics aloft, resulted in heavy snow along the east side of the Big Horn Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An upslope flow, combined with dynamics aloft, resulted in heavy snow along the east side of the Big Horn Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 5, 2:09 AM MST, 1 hour 51 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
309 AM MDT Thu Apr 5 2018
.SHORT TERM...valid for Tdy and Fri...
Moist northwest flow aloft dominates the weather for the next 36
hours while a lob of a Hudson Bay upper level low swinging through
Saskatchewan and Manitoba drives polar air into Montana. Cold
front marching through northern Montana and moving into Judith Gap
at present time and northern Musselshell county. Airmass ahead of
this front is quite moist with dewpoint depressions of only a
degree or two with temperatures around 30. Behind the front
temperatures quickly fall through the 20s into the upper teens so
as cold front moves further south in south central Montana this
morning expect snow to develop though models are showing snow
growth region is not very deep. This is because initial push of
the cold air is not very deep and mid level winds remain a bit
more westerly so lift is not optimized.
As a result expect light snow throughout the day with falling
temperatures but accumulations may be modest as April daylight
filtering through the clouds may provide a bit of warming to the
ground. This will especially true on most road surfaces and do not
expect precipitation rates to be great enough to generate
significant problems. This does change by about 1600-1800 MDT with
sun angles beginning to decrease and the cold air will cause many
areas that are wet or slush to begin icing up so expect the
evening commutes to be a period of transition. This is the point
of emphasis this forecast package to get this message out and
overall forecasts on snowfall amounts have changed little.
Mid level winds veer tonight and lighten as cold air deepens and
soundings continue to show dendritic growth zones increasing with
a bit of upper level support for ascent. This will be the period
of greatest snowfall accumulation especially as daylight is not a
factor. Tonight is going to be cold and nearly 20 degrees below
normal as temperatures reach the teens despite cloud cover and
precipitation.
Building heights Friday morning begin to push the deeper cold air
eastward weakening upslope and slowing snow rates down. Mid level
winds begin to become westerly again by afternoon which will
bring a bit of downslope so expect persistent areas of snow to
decrease though some shower activity late in the day is possible.
Fresh snow cover and a lack of mixing should make Friday
temperatures well below seasonable normals. The record low maximum
temperature for Billings is only 22 degrees and 25 for Miles City
on Friday and these numbers could be threatened.
Friday night should see only scattered showers across the west
with dry conditions in the east. Clouds will help hold
temperatures up in the west but eastern areas will be well into
the teens if not approaching the single digits. Am not
anticipating fog at this time but if areas start cloudy and the
clear late overnight some patchy fog is possible. borsum
.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...
Very minor edits for the extended forecast period, as the
unsettled pattern continues through the period.
Upper trof shifts eastward into the Pacific northwest, bringing
mountain snow showers in southwest flow. The trof continues
eastward spreading scattered rain/snow showers over the lower
elevations to about Billings/Sheridan by early afternoon. Instability
looks like it could be sufficient for isolated thunder over our
far western zones into the afternoon. The system and precip proceeds
eastward overnight, but precip type remains somewhat uncertain,
as the rain/snow line continues to fluctuate. Any snow that does
fall over the lower elevations should be wet and not amount to
much. This system overall looks to have milder air than previous
systems.
Unsettled northwest upper flow returns to dominate the pattern
Sunday into Monday, keeping scattered shower potential in place.
Windy conditions are also possible Sunday and Monday during the
late morning and afternoon hours, with strong mid-level winds
mixing down to the surface. Again, there is some uncertainty due
to possible inversion caused by lingering snow cover.
Upper ridging returns for Tuesday, with a shortwave bringing
another round of scattered showers across the region Tuesday
night/Wednesday. This will be a fairly quick shot of precip, and
also appears to be more on the mild side, so expect little in the
way of snow at this time. Ridging is expected to return by
Wednesday night.
A more significant Pacific trof will bring
southwest flow back to the region and snow to mountains Thursday
morning. This system will spread precip eastward through the day
Thursday. This system also appears to have warmer air to work
with, so the precip in the lower elevations should be mainly rain
with snow in the mountains.
High temperatures will generally range from the middle 30s to the
40s Saturday-Sunday, then rise to the upper 30s to the lower 50s
Monday, and then upper 40s to 50s to end the period. AAG
&&
.AVIATION...
Rain and snow showers continue to expand in coverage this
morning. Any rain is expected to change to all snow from north to
south this morning, with IFR/LIFR becoming more common after 12z
this morning. Mountains will be obscured in clouds and snow
showers generally through Friday morning. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Fri Sat Sun Mon Tue Wed
-------------------------------------------------------
BIL 031 015/025 017/039 030/046 031/047 030/053 036/051
8/S 86/S 23/S 73/O 21/N 11/N 22/O
LVM 038 019/038 024/048 032/049 031/052 031/058 033/054
9/S 86/S 34/R 75/O 22/O 12/R 32/O
HDN 034 012/027 011/041 029/044 029/046 027/053 037/051
8/S 86/S 23/O 64/O 22/O 10/B 22/O
MLS 030 010/024 013/037 026/041 025/041 027/052 036/049
4/S 42/S 11/B 74/O 32/S 11/B 22/O
4BQ 035 012/024 013/039 030/044 026/045 027/055 036/052
6/S 74/S 11/B 64/O 22/O 11/B 12/O
BHK 031 007/022 011/035 023/037 022/037 022/048 033/046
2/S 21/E 11/B 65/O 31/E 11/N 12/O
SHR 036 014/029 017/045 031/048 029/050 028/059 034/054
8/S 87/S 23/R 64/O 21/B 10/B 22/O
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until noon MDT Friday FOR
ZONES 28>31-34>36-38>42-56>58-63>66.
Winter Storm Warning in effect until noon MDT Friday FOR
ZONES 67-68.
WY...Winter Weather Advisory in effect until noon MDT Friday FOR
ZONE 99.
Winter Weather Advisory in effect until 6 PM MDT Friday FOR
ZONE 98.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 522 AM MDT Wed Apr 4 2018 MTZ028>042-056>058-063>068-WYZ098-099-041230- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 522 AM MDT Wed Apr 4 2018 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Another surge of cold air with accumulating snowfall. * WHERE...Southern Montana and northern Wyoming. * WHEN...Tonight through Thursday night. * ADDITIONAL DETAILS...Pacific moisture combined with a Canadian cold front will bring the potential for more snowfall along with well below normal temperatures. Accumulating snow is expected with this event, producing another round of slick roads. Heavy snow is possible for the mountains and foothills. * ADDITIONAL HAZARD CONCERNS...Travel conditions may be poor, especially during the overnight and morning hours. The cold wet weather will be hazardous to young livestock. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
1 winter storm. Local standard time, as filed.
Snowfall of 8 to 11 inches was reported along the foothills around Story.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745432.